Alert archive / Missouri / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 55, NWS St. Louis, MO

May 21, 2019Lincoln County, Saint Charles County, Warren County, Missouri

NWS St. Louis, MO issued this severe thunderstorm warning at May 21, 2019, 5:57 PM CDT for Lincoln County, Saint Charles County, Warren County, Missouri. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 21, 2019, 5:57 PM CDT (22:57 UTC)
Expired
May 21, 2019, 6:30 PM CDT
In force
33 min
Issued by
NWS St. Louis, MO
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Lincoln County, MO, Saint Charles County, MO, Warren County, MO

The radar

The St Louis radar (KLSX), 42 km from the middle of the area, began a volume at 22:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 21, 3:10 PM CDTTornado WatchSPC8 hr

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 11.0 hours before the alert went out and 232 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2019-05-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2019-05-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 331 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1157 m above ground
0-6 km bulk shear
76 kt
0-1 km storm-relative helicity
331 m²/s²
0-3 km storm-relative helicity
917 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

023 
WUUS53 KLSX 212257
SVRLSX
MOC113-183-219-212330-
/O.NEW.KLSX.SV.W.0055.190521T2257Z-190521T2330Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service St Louis MO
557 PM CDT Tue May 21 2019

The National Weather Service in St Louis has issued a

* Severe Thunderstorm Warning for...
  Northwestern St. Charles County in east central Missouri...
  Lincoln County in east central Missouri...
  Eastern Warren County in east central Missouri...

* Until 630 PM CDT.

* At 556 PM CDT, severe thunderstorms were located along a line
  extending from 7 miles east of New Hartford to near Troy to near
  Dutzow, moving northeast at 55 mph.

  HAZARD...60 mph wind gusts and penny size hail.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  O'Fallon, Wentzville, Lake St. Louis, Dardenne Prairie, Troy,
  Wright City, Elsberry, St. Paul, Moscow Mills, Winfield, Davis,
  Hawk Point, Innsbrook, Eolia, New Melle, Josephville, Fountain N'
  Lakes, Chain of Rocks, Flint Hill and Foristell.

This includes Interstate 70 in Missouri between exits 199 and 217.
 
This also includes Cuivre River State Park.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Tornado Watch remains in effect until 1000 PM CDT for southwestern
Illinois...and northeastern and east central Missouri.

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3922 9073 3915 9071 3909 9068 3905 9071
      3898 9068 3883 9065 3859 9103 3884 9111
      3914 9125 3914 9118 3923 9118
TIME...MOT...LOC 2256Z 217DEG 49KT 3916 9116 3892 9105 3865 9098 

HAIL...0.75IN
WIND...60MPH
 
$$

BSH
1 follow-up statement
960 
WWUS53 KLSX 212328
SVSLSX

Severe Weather Statement
National Weather Service St Louis MO
628 PM CDT Tue May 21 2019

MOC113-183-219-212337-
/O.EXP.KLSX.SV.W.0055.000000T0000Z-190521T2330Z/
St. Charles MO-Lincoln MO-Warren MO-
628 PM CDT Tue May 21 2019

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN ST. CHARLES...
LINCOLN AND EASTERN WARREN COUNTIES WILL EXPIRE AT 630 PM CDT...
            
The storms which prompted the warning have weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore, the warning will be allowed to expire.

A Tornado Watch remains in effect until 1000 PM CDT for southwestern
Illinois...and northeastern and east central Missouri.

Remember, a Tornado Warning still remains in effect for portions of 
St. Charles County where a confirmed tornado was previously 
identified. 

LAT...LON 3922 9073 3915 9071 3909 9068 3905 9071
      3898 9068 3883 9065 3859 9103 3884 9111
      3914 9125 3914 9118 3923 9118
TIME...MOT...LOC 2327Z 217DEG 49KT 3948 9084 3924 9074 3897 9067 

$$

Kanofsky

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 21, 4:41 PM CDT, 1 hour 16 minutes earlier.

Area forecast discussion, May 21, 4:41 PM CDT, 1 hour 16 minutes before
Area Forecast Discussion
National Weather Service Saint Louis MO
441 PM CDT Tue May 21 2019

.SHORT TERM...  (Through Late Wednesday Night)
Issued at 437 PM CDT Tue May 21 2019

Line of thunderstorms is expected to move northeast across the CWA
late this afternoon and early this evening. Atmosphere has rapidly
destabilized ahead of it as 60s and lower 70 dewpoints have surged
north into the southern CWA allowing for MLCAPES to jump into the
1000-1500+ J/kg range. This is further evidenced by the appearance
of a well developed cumulus field that is moving northward into
the CWA. Latest RAP low level convergence fields supports CAMS
simulated reflectivity which depicts the current line progressing
eastward across the CWA through the evening. Deep layer and low
layer shear supports the line producing damaging winds with
embedded tornadoes and perhaps some hail given the steep lapse
rates. In addition any discrete storms that do develop ahead of
the line will also be capable of producing all hazards.

Will continue the flash flood watch until midnight. While the line
will be progressive, it will have very heavy rainfall rates.
Therefore cannot rule out a flash flood threat given the already
wet ground over the area. This line will move east of the CWA
after midnight with dry conditions expect by 12Z.

Wednesday looks like about one of the only dry days as the there
will be no upper systems moving across the area. By Wednesday
night however, both the NAM/GFS are showing another weak shortwave
moving over the area at the some time that a front will be aligned
over Missouri and Illinois. Will go with a chance of showers and
thunderstorms as there may be some chance for a few strong storms.

Britt

.LONG TERM...  (Thursday through Next Tuesday)
Issued at 437 PM CDT Tue May 21 2019

The extended part of the forecast will be highlighted by warm
temperatures and a chance of thunderstorms through the Memorial
Day weekend. The GEFS and deterministic models are in reasonable
agreement into early next week that east-west front set up
underneath quasi-zonal upper flow. This will be between a large
upper high over the southeastern CONUS and trough over the
southwest. Coverage of thunderstorms over our area will be
determined by the ultimate location of the front and how much
upper ridging will be over the CWA. For now will keep with above
normal temperatures given forecast 850mb temperatures between
15-20C and a persistent chance of thunderstorms.

Britt

&&

.AVIATION...  (For the 18z TAFs through 18z Wednesday Afternoon)
Issued at 1239 PM CDT Tue May 21 2019

Line of thunderstorms over southwest Missouri and northwest
Arkansas will continue to develop and move northeast this
afternoon. These storms will move into the St. Louis area
terminals late this afternoon and early this evening with the
potential to produce wind gusts 45KTS. Otherwise, extensive MVFR
and low VFR ceilings are expected until the thunderstorms move
through during the evening hours. Then dry and VFR conditions are
expected.

SPECIFICS FOR KSTL:

MVFR ceilings are expected through this evening. A line of
thunderstorms will move through the terminal between 23-01Z this
evening with the potential for up to 45KT or greater winds and IFR
ceilings and visibilites. Once the storms move through this
evening, then dry and VFR conditions are expected after 06Z.

Britt

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...Flash Flood Watch until midnight CDT tonight for Audrain MO-
     Boone MO-Callaway MO-Cole MO-Crawford MO-Franklin MO-
     Gasconade MO-Iron MO-Jefferson MO-Knox MO-Lewis MO-Lincoln
     MO-Madison MO-Marion MO-Moniteau MO-Monroe MO-Montgomery MO-
     Osage MO-Pike MO-Ralls MO-Reynolds MO-Saint Charles MO-
     Saint Francois MO-Saint Louis City MO-Saint Louis MO-Sainte
     Genevieve MO-Shelby MO-Warren MO-Washington MO.

IL...Flash Flood Watch until midnight CDT tonight for Adams IL-Bond
     IL-Brown IL-Calhoun IL-Clinton IL-Fayette IL-Greene IL-
     Jersey IL-Macoupin IL-Madison IL-Marion IL-Monroe IL-
     Montgomery IL-Pike IL-Randolph IL-Saint Clair IL-Washington
     IL.

&&

WFO LSX
Hazardous weather outlook, May 21, 3:58 PM CDT, 1 hour 59 minutes before
Hazardous Weather Outlook
National Weather Service Saint Louis MO
358 PM CDT Tue May 21 2019

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-222100-
Adams IL-Audrain MO-Bond IL-Boone MO-Brown IL-Calhoun IL-Callaway MO-
Clinton IL-Cole MO-Crawford MO-Fayette IL-Franklin MO-Gasconade MO-
Greene IL-Iron MO-Jefferson MO-Jersey IL-Knox MO-Lewis MO-Lincoln MO-
Macoupin IL-Madison IL-Madison MO-Marion IL-Marion MO-Moniteau MO-
Monroe IL-Monroe MO-Montgomery IL-Montgomery MO-Osage MO-Pike IL-
Pike MO-Ralls MO-Randolph IL-Reynolds MO-Saint Charles MO-
Saint Clair IL-Saint Francois MO-Saint Louis City MO-Saint Louis MO-
Sainte Genevieve MO-Shelby MO-Warren MO-Washington IL-Washington MO-
358 PM CDT Tue May 21 2019

This Hazardous Weather Outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.

.DAY ONE...Tonight.

Severe thunderstorms are likely this evening. Damaging wind is the
primary threat, with isolated tornadoes and large hail also
possible.

A flash flood watch is in effect until midnight tonight. Locally
heavy rain from last night combined with expected heavy rain from
thunderstorms this evening may produce dangerous flash flooding.

Major river flooding is ongoing along portions of the Illinois
River.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Major river flooding is expected over the next week along the
Mississippi, Missouri, and Illinois Rivers. Crests at some locations
will be close to or greater than what were seen earlier this year.

The chance for thunderstorms will continue from Wednesday night
through Monday across parts of our area. A few strong to severe
storms are possible Wednesday night into Thursday over central and
northeast Missouri into west central Illinois.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed this evening across much of
the area.

Britt

In the hours before

Local storm report, May 21, 5:15 PM CDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
515 PM CDT TUE MAY 21 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0511 PM     TORNADO          5 SE AUXVASSE           38.97N 91.83W
05/21/2019                   CALLAWAY           MO   FIRE DEPT/RESCUE

            FIRE STATION CALLED TO REPORT TORNADO ON THE
            GROUND.

&&

MRM
Local storm report, May 21, 5:30 PM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
530 PM CDT TUE MAY 21 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0504 PM     TSTM WND DMG     FULTON                  38.85N 91.95W
05/21/2019                   CALLAWAY           MO   EMERGENCY MNGR

            TREE DOWN INTO HOUSE.

&&

MRM
Local storm report, May 21, 5:32 PM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
532 PM CDT TUE MAY 21 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0456 PM     TSTM WND DMG     7 SSE MURRY             38.95N 92.13W
05/21/2019                   CALLAWAY           MO   EMERGENCY MNGR

            MANY LIMBS OVER HIGHWAY J IN NORTHERN
            CALLAWAY COUNTY. TIME ESTIMATED FROM RADAR.

&&

JPG
Local storm report, May 21, 5:38 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
538 PM CDT TUE MAY 21 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0456 PM     TSTM WND DMG     4 ESE KINGDOM CITY      38.93N 91.86W
05/21/2019                   CALLAWAY           MO   EMERGENCY MNGR

            CORRECTS PREVIOUS TSTM WND DMG REPORT FROM 7
            SSE MURRY. MANY LIMBS OVER HIGHWAY JJ IN
            NORTHERN CALLAWAY COUNTY SOUTHEAST OF
            AUXVASSE. TIME ESTIMATED FROM RADAR.

&&

JPG
Local storm report, May 21, 5:45 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
545 PM CDT TUE MAY 21 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0507 PM     TSTM WND DMG     5 WSW SHAMROCK          38.99N 91.79W
05/21/2019                   CALLAWAY           MO   EMERGENCY MNGR

            EQUIPMENT SHED DESTROYED.

&&

JPG
Local storm report, May 21, 5:52 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
552 PM CDT TUE MAY 21 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0550 PM     HAIL             4 NNW UNION             38.50N 91.05W
05/21/2019  E0.75 INCH       FRANKLIN           MO   AMATEUR RADIO

&&

MRM

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 20, 11:33 PM CDTSpecial Weather StatementLSXCole, Osage42 min
May 21, 12:25 AM CDTSpecial Weather StatementLSXCrawford, Franklin, Washington65 min
May 21, 1:32 AM CDTSpecial Weather StatementLSXJefferson, Saint Charles, Saint Francois, Saint Louis, City of Saint Louis43 min
May 21, 2:14 AM CDTSpecial Weather StatementLSXSainte Genevieve, Saint Louis, City of Saint Louis61 min
May 21, 3:40 AM CDTFlash Flood WatchLSXAudrain, Boone, Callaway, Cole, Crawford, Franklin and 23 more20 hr
May 21, 8:10 AM CDTRiver Flood WarningLSXLewis3 days
May 21, 8:10 AM CDTRiver Flood WarningLSXLewis4 days
May 21, 8:10 AM CDTRiver Flood WarningLSXMarion4 days
May 21, 8:10 AM CDTRiver Flood WarningLSXMarion61 hr
May 21, 8:10 AM CDTRiver Flood WarningLSXMonroe4 days
May 21, 10:01 AM CDTRiver Flood WarningLSXCole61 hr
May 21, 11:18 AM CDTRiver Flood WarningLSXJefferson, Saint Louis42 days
May 21, 11:18 AM CDTRiver Flood WarningLSXJefferson, Saint Louis41 days
May 21, 12:50 PM CDTRiver Flood WarningLSXCrawford, Washington4 days
May 21, 3:59 PM CDTSevere Thunderstorm WarningLSXBoone, Callaway, Cole, Osage46 min
May 21, 4:40 PM CDTSevere Thunderstorm WarningLSXAudrain, Boone, Callaway, Gasconade, Montgomery, Osage50 min
May 21, 4:42 PM CDTSevere Thunderstorm WarningLSXCrawford, Franklin, Gasconade63 min
May 21, 4:48 PM CDTTornado WarningLSXCallaway, Gasconade, Montgomery, Osage27 min
May 21, 5:06 PM CDTSevere Thunderstorm WarningLSXCrawford, Iron, Reynolds, Washington54 min
May 21, 5:12 PM CDTTornado Warning Tornado observedLSXAudrain, Callaway, Lincoln, Montgomery, Pike, Warren48 min
May 21, 5:22 PM CDTSevere Thunderstorm WarningLSXCrawford, Franklin, Gasconade, Saint Charles, Warren, Washington38 min
May 21, 5:34 PM CDTSevere Thunderstorm WarningLSXIron, Washington26 min
May 21, 5:40 PM CDTTornado WarningLSXFranklin, Saint Charles, Saint Louis, Warren50 min
May 21, 5:54 PM CDTRiver Flood WarningLSXCole41 hr
May 21, 5:59 PM CDTSevere Thunderstorm WarningLSXCrawford, Franklin, Iron, Jefferson, Madison, Reynolds and 3 more76 min
May 21, 6:19 PM CDTTornado Warning Tornado observedLSXSaint Charles, Saint Louis41 min
May 21, 6:32 PM CDTSevere Thunderstorm WarningLSXIron, Jefferson, Madison, Sainte Genevieve, Saint Francois, Saint Louis and 2 more88 min
May 21, 6:48 PM CDTTornado WarningLSXJefferson, Saint Louis, City of Saint Louis42 min
May 21, 6:55 PM CDTTornado WarningLSXSaint Charles, Saint Louis, City of Saint Louis50 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.